Delirium’s Dangers Following TAVR: More Evidence

Experts say that cardiologists, aware of delirium in other settings, need a validated tool to screen for it among their transcatheter valve patients.

Delirium’s Dangers Following TAVR: More Evidence

Another single-center study has found that a significant proportion of patients develop delirium following transcatheter aortic valve replacement and that those who do are significantly less likely to survive 1 month or 1 year.

The results underscore the need for standards in how delirium is defined and measured in this setting, as well as better understanding of what patient and procedure characteristics increase the risk of this phenomenon, researchers say.

“More and more, available data show that postprocedural delirium may play an important role determining outcomes after TAVI,” co-principal investigator Pawel Kleczynski, MD (Institute of Cardiology, University Hospital, Krakow, Poland), told TCTMD.

Maciej Bagienski, MD (Jagiellonian University, Krakow, Poland), Kleczynski, and colleagues report their findings in an early online publication of the American Journal of Cardiology.

Delirium is common after open-heart surgery, but its incidence, causes, and implications in TAVR patients are less well understood and potentially underestimated, according to researchers working in this field. Some have warned that TAVR-related delirium needs to be taken more seriously.

Delirium Predictors

In the current study, Bagienski et al retrospectively documented delirium in 29 out of 141 consecutive patients undergoing transcatheter aortic valve implantation at their center. Patients who developed delirium were more likely to be frail, to have undergone a nontransfemoral procedure, and to have received general anesthesia, a higher median contrast volume load, or a blood transfusion during their procedure.

As other studies have shown, mortality both at 30 days (0% vs 17.2%) and 1 year (3.6% vs 37.9%; P < 0.001 for both), respectively was significantly higher among patients who developed delirium, even after adjustment for baseline characteristics.

To TCTMD, Kleczynski said that cardiologists and surgeons are already familiar with postprocedural delirium, but see it more commonly following surgery or PCI for patients with ACS or stable CAD. But its occurrence and how to avoid it are less well understood in transcatheter valve procedures. “TAVI operators—cardiologists and surgeons—are familiar with this problem and try to avoid it by reduction of contrast volume used during the procedure or by reducing the procedure time overall,” he said in an email. Also, “delirium affects mostly patients who undergo general anesthesia and are quickly extubated after the procedure,” he continued. “We noticed that the problem of delirium is less common in patients undergoing TAVI with only mild sedation and local anesthesia.”

Many of these patient- and procedure-level predictors of delirium have been noted by other groups. Dutch researchers led by Masieh Abawi, a PhD candidate at the University Medical Centre, Utrecht in the Netherlands have also zeroed in on delirium as an important, underrecognized outcome in TAVR patients.

“This study adds to the evidence that delirium is common after TAVI,” Abawi told TCTMD. “This phenomenon is neglected by interventional cardiologists but is really a serious neurocognitive complication after TAVI. So there is a need for a validated assessment tool to assess patients who are at high risk.”

Indeed, Abawi’s complaint with Bagienski et al’s paper is the lack of clarity around how and by whom patients were screened for delirium following their procedures. “Because of the acute and fluctuating character of delirium, it is important to screen patients regularly during the hospital stay,” he said.

The use of the chart-based “CHART-DEL” tool to detect delirium, which is what the Polish investigators employed, has in fact not been validated among TAVR patients, Abawi noted, and in other settings has been shown to frequently misidentify delirium.

Indeed, the use of nonvalidated tools or methods to screen for delirium after TAVR is one of the main issues hampering research in this field, leading to wide variations in the reported incidence of delirium following valve interventions. “So the main message is that delirium is a cognitive problem after TAVR that should be prevented,” Abawi said, “but to assess patients at risk you really use validated methods.”

Abawi said that he and others have a developed and validated an electroencephalogram-based tool for the detection of delirium in other settings. Results of their validation paper are currently under review.

One of the hopes among people studying post-TAVR delirium is that wider use of neuroprotection devices will help reduce the rate of this complication. However, “there are no data so far available about neuroprotection devices used during TAVI and the risk of postprocedural delirium,” Kleczynski told TCTMD. “Further studies are required.”

It is also possible that as TAVR moves into younger, less frail patients, the risk of delirium might be reduced. Here again, there is “no evidence so far,” Kleczynski said.

Research by Abawi and colleagues, however, found that nontransfemoral TAVR was independently associated with delirium, regardless of age and other factors, raising the possibility that this complication may still be important in younger patients with fewer comorbidities.

Both the Polish group, summarizing their findings, and Abawi, speaking with TCTMD, agreed that the link between nontransfemoral TAVR and delirium is one of the most important ones to consider.

“If a patient cannot undergo TAVI by [transfemoral] access, you should really think of the possible long-term effects and talk with the patient about those complications that until now have received little attention,” Abawi said. “Most patients who come to visit interventional cardiologists prior to TAVI hear that the procedure is associated with a risk of stroke, pacemaker implantation, bleeding, but they never hear about delirium or other cognitive effects. It’s important to inform them of possible cognitive dysfunction after TAVR.”

Sources
Disclosures
  • The authors report having no conflicts of interest.

We Recommend

Comments